Yes…. I know…. We have all heard or read something about losing weight. Unfortunately, most of what we hear or read are that we are not eating right. But there are a lot more factors involved with sneaky weight gain.
WHAT IS SNEAKY WEIGHT GAIN
WHAT CAN CAUSE SNEAKY WEIGHT GAIN
As I said earlier, there are a lot more factors that can make you gain weight. Of course, eating wrong is one of the main factors. But what can cause you to eat wrong? And what else can make you gain weight?
1. WHAT YOU SEE, HEAR, AND SMELL
Sitting in a restaurant can be a big trigger to eating more than you should. You see all the delicacies and smell all the different aromas, and you hear the waiters explaining just how good the food is. Media is also a big factor. You see and hear all about that great tasting burger. One of the first things you notice about a fast food outlet is the smell that draws you to them from half a block away. A good way to combat all this alluring is to actually take note of what you see, hear, and smell. This way you will more likely be able to curb the cravings and take note of your portions.
2. EATING AMNESIA
It is exactly what it says, a form of “amnesia“.Eating in front of the TV, by your computer or even at work, can cause you to forget just how much you have eaten. It’s always good to try use as many of your senses while you are eating. By doing this, you will concentrate on your food, and how you feel. You will be surprised just how quickly you start feeling full.
3. USING BIG PLATES
This is one for the “seeing” that I mentioned earlier. Try putting half a chicken breast and a small scoop of veggies on a full sized dinner plate. Subconsciously, your brain will automatically make you feel like you are being punished. “Is this all I am getting? Look at all the open space left on my plate! This is so not fair!” Rather use plates or dishes that are suitable for your portion sizes. This will make you feel like you are being rewarded with a nice, full plate of food.
4. SKIPPING MEALS
Think of your metabolism as a bond fire. You need to keep on fuelling the fire to keep it going. If you skip on fuelling it for a long period of time, it will get smaller and not be burning like it was before. And then when you do add some more wood to it, it takes a while to grow and burn like it did before. The same goes for skipping meals. Your metabolism slows down to conserve energy for the rest of your body. And then it takes longer to get going at full steam as more energy is produced. Keep up with your meals. Try to have 3 moderate meals a day and 3 small snacks for in between meals. This will keep your metabolism burning calories all through the day.
5. YOU SMOKE CIGARETTES
It is a common misconception that people think smoking will keep you thin. On the contrary, smoking causes imbalances in your metabolic rate, which leads to more serious conditions like insulin resistance. Insulin resistance is when the insulin in your body begins to store as much energy as it can hold, and then it resists to set it free when your body needs it. This can cause rapid weight gain and can lead to being type 2 diabetes. The easiest solution is to quit smoking, NOW!Before its too late.
6. NOT GETTING ENOUGH SLEEP
Losing out on sleep creates a vicious cycle in your body, making you more prone to various factors contributing to weight gain. The more sleep-deprived you are, the higher your levels of the stress hormone cortisol, which increases your appetite. This will cause you to snack more than you should. Get around 8 hours of proper sleep at night. Try getting into bed about 30 minutes before your bedtime. This will help you to actually be asleep for the full 8 hours.
7. SOME MEDICATIONS CAN CAUSE SNEAKY WEIGHT GAIN
I am going to list a few medication types that can cause weight gain, and sometimes even irreversible weight gain!. I got this information from the Easy Health Options website.
Antidepressants: Some of the medications increase fluid retention and cause edema. Their weight gain effect is reversible.
Antihistamines: an example is Cyproheptadine (Periactin) and similar drugs for allergy
Bipolar medications: Lithium, a common bipolar disorder medication puts on weight.
Breast cancer chemotherapies: the mechanism of weight gain is not well understood.
Contraceptives: synthetic estrogen and progesterone found in oral contraceptives are a commonly found to be a cause for fluid retention and increased appetite.
Corticosteroids: prednisone use longer than 3 months will usually cause irreversible weight gain. I have met several patients over the years who were very upset that they were never told of this well-known side effect — even 50 – 100 pounds within two years. It’s a great anti-inflammatory for a short course or with breaks between courses.
Diabetes medications: Diabeta and Diabinese can sometimes cause weight gain.
Heartburn treatments: acid pump blockers Prevacid® and Nexium® can cause slight weight gain.
Migraine relievers/seizure control medications: The anti-seizure medication Depakote (valproic acid) is known to cause weight gain.
Anti-nausea medications: the phenothiazines are used to treat nausea or dizziness but can cause weight gain.
Pain relievers: Non-steroidal anti-inflammatory drugs (NSAIDs) can cause weight gain.
Hormone replacement therapy (HRT): Synthetic estrogens or progesterone can cause you to gain weight. Synthetic hormones are known to have a xenobiotic effect. Xenobiotics are biologically active foreign molecules that cause disease.
8. Medical conditions that can cause sneaky weight gain
Your weight gain may be due to an underlying health condition. Here are nine medical issues that can cause weight gain.
Underactive thyroid – Without enough thyroid hormone, the body’s metabolism slows down, which can lead to weight gain
Diabetes treatment – Weight gain is a common side effect for people who take insulin to manage their diabetes. Insulin helps to control your blood sugar level. Some people with longstanding diabetes tend to eat more than they need to prevent low blood sugar, also known as a “hypo” or hypoglycemia.
Steroid treatment – Steroids, also known as corticosteroids, are used to treat a variety of conditions, including asthma and arthritis. Long-term use of corticosteroid tablets seems to increase appetite in some people, leading to weight gain. The higher the dose and the longer you are on steroids, the more weight you are likely to put on, This is because steroids make you feel hungry, affecting the areas of the brain that control feelings of hunger and satiety.
Cushing’s syndrome – Cushing’s syndrome is very rare, affecting around 1 in 50,000 people, and is caused by high levels of the hormone cortisol. It can develop as a side effect of long-term steroid treatment (iatrogenic Cushing’s syndrome) or as a result of a tumor (endogenous Cushing’s syndrome).
Stress and depression – People respond differently to stress, anxiety, and depressed mood. Some people may lose weight, while others may gain weight. People can turn to food as a coping mechanism. It can lead to a vicious circle. Weight gain from depression can make you more depressed, which can lead to further weight gain. If you know you’re an emotional eater, you need to find other forms of distraction, such as exercise or a hobby, calling a friend, going for a walk or having a soothing bath.
Polycystic ovary syndrome (PCOS) – Women with PCOS typically put on weight around their waist. The more weight you put on, the more insulin you produce, which can cause further weight gain. Weight loss through dietary changes and exercise, and in some cases medication such as orlistat, will help to break the cycle.
There are many more medical conditions that can cause weight gain. If you think that it is a medical condition causing you to gain weight, go see your doctor and ask for tests to be done.
Let me know in the comments section below if you have any ideas on how to keep that sneaky weight gain at bay. If you have a medical condition that causes weight gain, please tell us your story and what you can do about it. We are all here to learn, and the best way to learn is from one another.